Alert archive / New Mexico / Red Flag Warnings in 2008

Red Flag Warning 18, NWS Albuquerque, NM

March 20, 2008Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Mar 20, 2008, 7:32 AM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Mar 20, 2008, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2008, 7:32 AM MDT (13:32 UTC)
In effect from
Mar 20, 2008, 11:00 AM MDT
Expired
Mar 20, 2008, 8:00 PM MDT
In force
9 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 1.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3433 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KABQ 201332
RFWABQ

RED FLAG WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
732 AM MDT THU MAR 20 2008

...CRITICAL FIRE WEATHER CONDITIONS ANTICIPATED OVER MOST OF
EASTERN NEW MEXICO FROM LATE THURSDAY MORNING INTO THURSDAY
EVENING FOR STRONG WINDS AND LOW HUMIDITIES...

.STRONGER WINDS ALOFT WILL GRADUALLY MIX DOWN TO THE SURFACE TODAY
ALONG WITH A DEVELOPING SURFACE TROUGH OVER THE NORTHEASTERN
QUADRANT OF NEW MEXICO. EXPECT BREEZY TO WINDY CONDITIONS TO
DEVELOP ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN JUST BEFORE
THE NOON HOUR. IN ADDITION...TEMPERATURES WILL ALSO WARM 5 TO 15
DEGREES ABOVE SEASONAL AVERAGES WHILE RELATIVE HUMIDITIES FALL TO
LESS THAN 10 PERCENT OVER MUCH OF EASTERN NEW MEXICO CREATING
WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS.

ALSO...PORTIONS OF WESTERN NEW MEXICO WILL EXPERIENCE LOW RELATIVE
HUMIDITIES THIS AFTERNOON ALONG WITH PERIODS OF BREEZY
CONDITIONS...HOWEVER WIND SPEEDS ARE ONLY BRIEFLY EXPECTED TO
REACH CRITICAL CRITERIA. THUS...WIDESPREAD CRITICAL FIRE WEATHER
IS NOT ANTICIPATED OVER THE WEST...HOWEVER A FEW ISOLATED LOCALES
MAY BRIEFLY REACH CRITICAL THRESHOLDS.

NMZ103-104-107-108-202145-
/O.UPG.KABQ.FW.A.0015.080320T1700Z-080321T0200Z/
/O.NEW.KABQ.FW.W.0018.080320T1700Z-080321T0200Z/
NEW MEXICO FIRE WEATHER ZONE 103
NORTHEAST HIGHLANDS/EASTERN CARSON AND SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
732 AM MDT THU MAR 20 2008

...FIRE WEATHER WATCH UPGRADED TO RED FLAG WARNING...IN EFFECT 
FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING FROM THE EAST
SLOPES OF THE CENTRAL MOUNTAIN CHAIN EASTWARD TO THE STATE LINE
FOR STRONG WINDS AND LOW HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

RELATIVE HUMIDITY OF 15 PERCENT OR LOWER WITH SUSTAINED 20 FOOT
WINDS OF 20 MPH OR HIGHER...AND HIGH FIRE DANGER ARE EXPECTED.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

52/19

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 20, 3:00 AM MDT, 4 hours 32 minutes earlier.

Area forecast discussion, Mar 20, 3:00 AM MDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MDT THU MAR 20 2008

.DISCUSSION...
WINDS AND TEMPS ARE THE MAIN FOCUS IN THE SHORT TERM.

UPPER LEVEL SHORT WAVE RIDGE MOVED OVER AREA WEDNESDAY BUT MID LEVEL
FLOW OVER NM WILL TIGHTEN TODAY AS A TROUGH PASSES TO OUR NORTH. THE
RESULT WILL BE BREEZY TO LOCALLY WINDY CONDITIONS AS DAYTIME HEATING
ENSUES.  HIGH CLOUDS WILL FILTER A BIT OF SUNSHINE FROM TIME TO TIME
BUT TEMPERATURES WILL STILL MIX OUT TO READINGS FROM 5 TO 15 DEGREES
ABOVE AVERAGE THIS AFTERNOON.  AS A RESULT...THE CURRENT FIRE
WEATHER WATCH WILL BE UPGRADED TO A RED FLAG WARNING.  AREAS
ADJACENT TO THE WARNING WILL NEED TO BE MONITORED FOR POSSIBLE
INCLUSION LATER TODAY IF WINDS INCREASE EARLIER AND TO A GREATER
EXTENT THAN ANTICIPATED.  BY AND LARGE...WINDS SHOULD REMAIN BELOW
PUBLIC WIND ADVISORY CRITERIA TODAY ALTHOUGH A FEW INSTANCES MAY BE
NOTED JUST EAST OF THE CENTRAL MOUNTAIN CHAIN.

TEMPERATURES WILL BE WARM ENOUGH THIS AFTERNOON TO LOWER SURFACE
BASED INSTABILITY INDICES TO MARGINAL LEVELS IN THE FAR NORTHWEST.
WHILE SPC GENERAL TSTORM RISK LINE...WHICH DEPICTS A 10 PERCENT
PROBABILITY OR MORE...RESTS IN COLORADO...A STRAY LIGHTNING STRIKE
IN NW NM IS NOT OUT OF THE QUESTION...ALTHOUGH MID LEVEL MOISTURE
MAY BE TOO SCARCE.  PROBABILITY LOW ENOUGH TO LEAVE OUT THE MENTION
IN THE FORECAST FOR NOW.

AS THAT SHORT WAVE TROUGH CROSSES THE CENTRAL ROCKIES...A WEAK COLD
FRONT/WIND SHIFT WILL BE DRAGGED BEHIND IT ACROSS NM TONIGHT.  THIS
WILL DROP TEMPS CLOSER TO NORMAL FOR FRIDAY.  WINDS SHOULD ALSO BE
LIGHTER.  AS AN UPPER RIDGE BUILDS ACROSS THE SRN REACHES OF THE
INTERIOR MOUNTAIN WEST THIS WEEKEND...NORTHWEST FLOW ALOFT WILL MAKE
THE EAST SUSCEPTIBLE TO COLD FRONTS BACKING IN FROM THE GREAT
PLAINS.  AS A FRONT BACKS IN SATURDAY...ISOLATED THUNDERSTORMS ARE
POSSIBLE IN THE EAST DURING THE AFTN.  A SLIGHT CHANCE OF RAIN OR
SNOW SHOWERS REMAINS IN THE FORECAST SAT NGT INTO EARLY SUN FOR THE
ERN HALF OF THE AREA IN DEEPENING EASTERLY UPSLOPE FLOW.  DRY
WESTERLY FLOW WILL RESUME EARLY NEXT WEEK...KD

&&

.AVIATION...WIND GUSTS OF 35 TO 40 KNOTS WILL BE POSSIBLE THIS
AFTERNOON ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN.
OTHERWISE...VFR CONDITIONS WILL PREVAIL ACROSS NORTHERN AND CENTRAL
NEW MEXICO...52

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  65  29  63  26 /   0   0   0   0
GALLUP..........................  66  21  63  19 /   0   0   0   0
GRANTS..........................  67  24  64  21 /   0   0   0   0
GLENWOOD........................  73  30  74  30 /   0   0   0   0
CHAMA...........................  52  19  51  17 /   0   5   0   0
LOS ALAMOS......................  63  28  59  26 /   0   0   0   0
RED RIVER.......................  52  20  50  16 /   0   0   0   0
TAOS............................  61  22  58  20 /   0   0   0   0
SANTA FE........................  64  26  60  27 /   0   0   0   0
SANTA FE AIRPORT................  66  29  62  27 /   0   0   0   0
ESPANOLA........................  67  29  65  24 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  69  38  67  36 /   0   0   0   0
ALBUQUERQUE VALLEY..............  70  33  68  30 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  66  35  63  35 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  68  34  66  31 /   0   0   0   0
SOCORRO.........................  74  34  72  30 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  60  26  59  25 /   0   0   0   0
MORIARTY/ESTANCIA...............  66  27  64  23 /   0   0   0   0
CARRIZOZO.......................  71  33  70  34 /   0   0   0   0
RUIDOSO.........................  65  30  64  32 /   0   0   0   0
RATON...........................  67  25  60  23 /   0   0   0   0
LAS VEGAS.......................  67  30  61  24 /   0   0   0   0
ROY.............................  70  32  62  29 /   0   0   0   0
CLAYTON.........................  74  34  61  31 /   0   0   0   5
SANTA ROSA......................  78  36  69  32 /   0   0   0   0
TUCUMCARI.......................  80  37  67  35 /   0   0   0   0
FORT SUMNER.....................  79  36  71  34 /   0   0   0   0
CLOVIS..........................  78  38  68  36 /   0   0   0   0
PORTALES........................  79  37  69  36 /   0   0   0   0
ROSWELL.........................  80  43  76  40 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ103-104-107-108.

&&

19/52
Hazardous weather outlook, Mar 20, 5:55 AM MDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
555 AM MDT THU MAR 20 2008

NMZ001>021-026-201200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
555 AM MDT THU MAR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM LATE MORNING THROUGH EARLY
EVENING EAST OF THE CENTRAL MOUNTAIN CHAIN WHERE LOW HUMIDITIES
COMBINED WITH STRONG WINDS WILL CREATE PROLONGED CRITICAL FIRE
WEATHER CONDITIONS.  IN ADDITION...AREAS FARTHER WEST MAY ALSO SEE
BRIEF PERIODS OF CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
AN ISOLATED STRONG OR SEVERE THUNDERSTORM CANNOT BE RULED OUT
SATURDAY AFTERNOON ACROSS THE SOUTHEAST PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

19

Nearby

Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.